Utah, 2021

Winter Storm and Heavy Snow in Utah, December 23 to 25, 2021

December 23 to 25, 2021 · NWS GJT · 3 events in 3 counties and zones

A prolonged atmospheric river event brought anomalously high moisture to eastern Utah as a series of Pacific systems lifted across the region. Heavy snow fell in the mountains resulting in hazardous holiday travel with blowing and drifting snow occurring as wind gusts exceeded 45 mph in the higher elevations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged atmospheric river event brought anomalously high moisture to eastern Utah as a series of Pacific systems lifted across the region. Heavy snow fell in the mountains resulting in hazardous holiday travel with blowing and drifting snow occurring as wind gusts exceeded 45 mph in the higher elevations. Mild southwest flow early in the event resulted in high snow levels before a cold front arrived later on.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 4:48 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 23, 4:48 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
448 AM MST Thu Dec 23 2021

.SHORT TERM...(Today through Friday)
Issued at 400 AM MST Thu Dec 23 2021

Mid-level clouds were beginning to fill in across the forecast
area early this morning ahead of a narrow positive tilt trough
approaching the Pacific Northwest coast. The southern portion of
the trough trailed off to the southwest over the eastern Pacific
well off the northern California coast. KGJX radar was picking up
returns from virga beneath the cloud deck, but no indication that
any of this moisture was reaching the ground early this morning.
In fact, the latest model consensus indicated that it's unlikely
that showers will reach the surface before sunrise, though
isolated sprinkles can't be entirely ruled out. However, this
activity will serve to help moisten the subcloud layer ahead of
the approaching Pacific system.

The northern portion of the trough over the eastern Pacific moves
inland across the Pacific Northwest and over the northern Rockies
today. Meanwhile, the southern portion of the trough splits off
from the northern branch as it moves closer to the California
coast. This will serve to redirect deep moisture associated with
an atmospheric river (AR) through its base and across the Desert
Southwest early this morning. The AR moisture stream will reach
the forecast area around sunrise, filling in and deepening as the
day progresses. Weak overrunning in a conditionally unstable
atmosphere combined with orographic lift provided by increasingly
strong 700 mb southwest winds will begin to generate scattered
showers favoring the northern mountains this morning. Showers fill
in over the higher terrain this afternoon with scattered showers
eventually reaching the adjacent valleys. Weak warm air advection
will keep surface temperatures mild in the valleys so accumulating
snow will initially be limited to elevations above 8500 feet.
However, that said, was forced to cut back highs for some of the
lower valleys as low level inversions unlikely to be break with
increased cloud cover and lack of surface pressure gradient.

Snow continues to expand in coverage and intensity tonight as
moisture deepens ahead of the southern branch of the Pacific
trough mentioned previously. The heaviest snowfall rates develop
late tonight and will continue Friday. During this period the jet
will shift overhead carrying a shallow mid-level trough over the
area. This will coincide with the steepest lapse rates to this
point of the storm with values ranging from near 8 C/km in the
north to around 6.5 C/km in the south. Given ensemble situational
awareness tables put this surge of AR moisture into context with
PW values reaching of a peak of 5 standard deviations beyond the
climatological norm with this system on Friday, it stands to
reason that current highlights seem to be on track. As briefed by
the evening shift, lower elevations of northwest Colorado may
reach advisory level snow, but even with the more robust QPF
guidance which came in with this run, amounts were borderline.
Furthermore, the passage of a the mid-level trough and a
strengthened pressure gradient favors mixing in the lower
elevations and as a result, continued mild temperatures.
Therefore, opted not expand highlights further with this package.

.LONG TERM...(Friday night through Wednesday)
Issued at 400 AM MST Thu Dec 23 2021

Generous amounts of moisture will continue to stream across the
West Slope until a subtle cold front drops southward across the
northern sector of the CWA Friday night. Anticipate brief periods
of intensified rain and snowfall rates as banding forms along the
surface boundary, which could also drive snow levels down across
portions of northern UT and CO. This transition will happen late
Friday night, giving the best opportunity for the remaining snow-
free valleys to try to squeeze out some white stuff. Does this
mean an expansion to areas waking up to a White Christmas??...Well
maybe...Just sayin' there's not a nonzero chance...

Westerly flow in the wake of the cold front will ultimately nudge
our direct tap into AR moisture south of the region, resulting in a
lull in activity by Christmas morning. However, a lull doesn't
necessarily mean an end to snow accumulation, this is more of a
"rate reduction". Lingering orographic showers will follow mid-level
flow and transition favored slopes/drainages to the west and then
southwest. By midday the next trough will have already started
driving inland and increasing southwest flow over the CWA once
again. Even though we'll have lost the direct pull from AR moisture,
there still will be an uptick in low level PWATs in comparison to
Christmas morning's post-frontal regime. In addition, this secondary
system will drag a cooler airmass southward. So, despite a down turn
in available moisture, cooler air aloft will result in more
efficient snow production as well as bring those snow levels down
overnight into Sunday. As with the first wave, conditions wane
midday Sunday but a true break in snowfall up top is still unlikely.
Mountainous terrain will keep snow flakes flying as long as the
upper-level jet lies directly above the CWA. Any chance of a break
moving into next week still looks short-lived, as yet another,
trough and cold front drag across the region shortly after.

Long story short, an anomalous and potent low spinning over the
PacNW will keep the region in west to southwest flow with a series
of waves rippling over the area. As a result, this active pattern
keeps the possibility of on-going precipitation all the way through
the first of 2022! Good news for snow enthusiasts and those drought-
stricken-thirsty-soils! However, keep in mind if travelling for the
holidays, snow, blowing snow and icy conditions could make for
treacherous travel over mountain passes through the weekend. Now is
the time to monitor the forecast, check road conditions before you
head out the door, and consider making alternative plans for any
travel. The overarching message for the long term period is to be
prepared for rapidly changing conditions, particularly in the
mountains, as a series of systems impact the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 448 AM MST Thu Dec 23 2021

A winter storm will be moving into the area with mountain snow
developing over the mountains this morning, increasing in coverage
and intensity this afternoon and overnight. Precipitation at the
mountain TAF sites, KTEX, KASE and KEGE will hold off until this
evening with the remaining TAF sites experiencing showers after
midnight for the most part. Expect ceilings to lower below ILS
breakpoints for KRIL, KEGE and KASE around midday. Meanwhile,
strengthening winds aloft will yield LLWS for KTEX and KGUC
beginning early this afternoon with KGJT, KMTJ, KHDN, KRIL, KEGE,
KASE and KCNY experiencing LLWS beginning late this afternoon
through the evening. Mixed rain and snow at KTEX, KASE, KEGE, KGUC
and KVEL will result in prolonged MVFR conditions with brief
periods of IFR/LIFR conditions during the night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Saturday for COZ003-005-017.

     Winter Storm Warning from 11 AM this morning to 11 AM MST
     Saturday for COZ004-009-010-012-013-018-019.

UT...Winter Storm Warning from 11 AM this morning to 11 PM MST Friday
     for UTZ023.

     Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Saturday for UTZ028.

&&

SHORT TERM...NL
LONG TERM...ERW
AVIATION...NL
Hazardous weather outlook, Dec 23, 4:37 AM MST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
437 AM MST Thu Dec 23 2021

COZ001>014-017>023-UTZ022>025-027>029-241145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
437 AM MST Thu Dec 23 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will develop this morning becoming widespread in the
mountains this afternoon with increasing intensity overnight.
Snow, heavy at times, combined with blowing snow will make holiday
travel difficult to hazardous at times tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snowfall is expected to continue through early
Saturday. Snow, blowing snow, and icy conditions could make for
treacherous travel over mountain passes. Mountain snow showers
will continue on and off through the weekend. Additional rounds of
snow are also possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 23, 6:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 AM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
12/23/2021  M50 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
December 23, 7:00 AM MST to December 24, 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 10 to 22 inches of snow fell across the area. Winds gusted up to 45 mph.

Heavy Snow, Tavaputs Plateau

When
December 23, 1:00 PM MST to December 24, 8:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 8 to 16 inches of snow fell across the area.

Winter Weather, La Sal & Abajo Mountains

When
December 23, 6:00 PM MST to December 25, 11:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area. Winds gusted up to 46 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990912, 990914, 990913.